Heavy Rain, Black Hawk
- When
- June 4, 7:00 AM CST to June 5, 7:00 AM CST
- Where
- Black Hawk County, 2.13 mi SSE of Waterloo
- Reported by
- CoCoRaHS
- Coordinates
- 42.470, -92.340
CoCoRaHS reported a 24 hour rain total of 2.04 inches.
A shortwave trough moved across the midwest, pulling a surface boundary across the state. In the afternoon weak convection developed along this boundary, but most storms tended to be short-lived in nature with relatively weak shear profiles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A shortwave trough moved across the midwest, pulling a surface boundary across the state. In the afternoon weak convection developed along this boundary, but most storms tended to be short-lived in nature with relatively weak shear profiles. These storms resulted in mainly wind damage reports across east-central Iowa. Convection continued to bubble through the evening with continued wind damage reports. Shortly after midnight convection out of the Dakotas made it to northern Iowa. This broken line of storms pushed across the state all night, with essentially no breaks in reports of large hail and damaging winds through sunrise. Additionally, some locations received heavy rain. Storms cleared the Des Moines metro area shortly after five in the morning and diminished in strength shortly after that.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 4, 5:35 AM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 635 AM CDT Thu Jun 4 2020 .DISCUSSION.../Today through Wednesday/ Issued at 416 AM CDT Thu Jun 4 2020 MCS ongoing across eastern Kansas and into Missouri this morning. This activity has a significant trailing stratiform region that is extending into southern IA while a broad cirrus shield is blanketing much of the state. Outflow from the MCS is lifting north with winds becoming southerly and gusty now into the Creston and Osceola. areas. Some uncertainty how far north the outflow will expand though with light and variable winds to the north, it has very little resistance. Further more, the outflow could become a trigger mechanism over northern Iowa later today should it remain intact. For most of the day, expect the cirrus to erode and much of the day remaining dry with high temperatures again in the 80s to near 90. A few storms are possible by late afternoon and early evening over northern Iowa in vicinity of any remnant boundaries. More significant activity is possible into the overnight hours with an MCS originating over South Dakota and Nebraska then dropping southeast along the instability axis into central Iowa as some of the CAM solutions suggest. The more coarse guidance is all over the place temporally and spatially with the afternoon boundary and subsequent potential MCS. The situation will need to be monitored closely as the overnight MCS could evolve into a QLCS with damaging winds and even a few tornadoes. Conditions will also be favorable for a few supercells given the good instability and sufficient deep layer shear and could lead to a hail threat as well. Locally heavy rainfall will also be possible with pwat values near 2 inches as increasing moisture advection feeds into the state as the low level jet increases. This is still an evolving situation and the forecast will likely need fine tuning throughout the day to adjust for mesoscale impacts from this mornings convection to the south. Little change to the forecast beyond tonight. The upper low passing across southern Canada will briefing stall the advancement of the upper ridge to the west while surface high pressure moves across the Upper Midwest Friday night into Saturday. A few storms remain possible over southern Iowa Friday night while an isolated severe storm, but largely the instability will be suppressed south of the state as the stability from the high arrives. The upper ridge will resume its push north and east Saturday night into Sunday and will lift instability back across the state. This could bring a few storms to central Iowa but the greatest potential will be over the far north as the lack of mid-level moisture and weak lapse rates should limit the areal extent of any activity. Monday is trending dry. Higher pops remain in for Tuesday/Tuesday night. Long term guidance continues to lift the remnants of Cristobal into the Midwest which is plausible considering the upper ridge to the east and long wave trough approaching from the west would support a more northerly movement. Still, climatology still suggests a more southeast path and pops will remain in for this period as regardless if it is precipitation from Cristobal or from activity as the system approaches from the west. Cooler air will arrive with the trough passage, dropping highs back into the 70s. Until then highs in the 80s will be common with a few 90s possible today and again Monday. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 633 AM CDT Thu Jun 4 2020 Thunderstorm chances will be the main weather during period. Isolated showers early this morning will dissipate shortly. Thunderstorms are possible across northern Iowa by mid to late afternoon. Additional storms are possible throughout the night. Light wind today except for possible higher gusts near storms. Any lower ceilings will also be associated with thunderstorms. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 356 AM CDT Thu Jun 4 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-050900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 356 AM CDT Thu Jun 4 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are likely this evening and overnight. There is a slight risk for strong to severe storms with large hail and damaging winds the main threats, however a tornado is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe thunderstorms will linger across central and southern Iowa into Friday morning. Additional thunderstorm chances are forecast Friday and Saturday afternoon and evenings. At this time, there is a marginal risk of severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Hagenhoff
The Des Moines radar (KDMX), 141 km away, was scanning. The volume nearest the first event began at 12:58 UTC.
37 thunderstorm wind, 5 heavy rain, 5 hail. Local standard time, as filed.
CoCoRaHS reported a 24 hour rain total of 2.04 inches.
Co-op observer in Tripoli reported a 24-hour rainfall total of 2.86 inches.
Co-op observer reported a 24-hour rainfall total of 2.21 inches.
Mesonet station reported a 24-hour rainfall total of 2.10 inches.
Mesonet station reported a 24-hour rainfall total of 2.52 inches.
KWWL relayed report of a large tree down. Time estimated via radar.
Trained spotter report of up to 6 inch diameter tree limbs down.
Trained spotter report of 6 inch diameter tree limbs down at Lafayette Park.
Trained spotter reported large trees down and power outage.
County Emergency Manager reported multiple large trees down with power outages. Time estimated via radar.
Social media report of a roof blow off a cattle shed. Time estimated via radar.
Trained spotter report of 60 mph wind gust.
Trained spotter reported a large tree down, accompanied by dime sized hail.
Trained spotter report of tree branches down with winds estimated at 60 to 65 mph.
Trained spotter report of golf ball sized hail.
Estherville ASOS report of 60 mph wind gust.
Estherville ASOS report of 56 knot wind gust.
Trained spotter reported dime-sized hail with wind gusts over 50 mph which caused significant damage to beans and corn. Delayed report with time estimated via radar.
Trained spotter reported quarter sized hail. Time estimated via radar.
Trained spotter reported ping pong ball sized hail with small limbs down.
Social media picture of an uprooted tree. Time estimate via radar.
Broadcast media relayed report of half dollar sized hail.
Social media report of hail shredding corn crop. Time estimated via radar and post description.
Williams RWIS report of 50 knot wind.
Social media report of extensive tree damage including a large tree split and large tree branches broken. Time estimated via radar.
Trained spotter reported trees and power lines down.
Emergency manager report of 60 mph wind gust.
Emergency manager reported large tree branches down throughout Bouton. Time estimated via radar.
Bayard Fire Department reported gust of 70 mph.
Fire Department reported a 60 mph wind gust.
Emergency manager reported large tree branches down. Time estimated via radar.
Trained spotter report of quarter sized hail.
Trained spotter estimated winds of 60 to 70 mph.
NWS Employee estimated winds of at least 60 mph between 4:36am to 4:39am.
NWS Employee reported a large tree, approximately two feet in diameter and 60 feet tall, down off a bike train in West Des Moines. Time estimated via radar.
A trained spotter reported wind gusts of 60 mph.
Broadcast media relayed report of a large tree down near 63rd street and Railroad Avenue that also brought down a power line with it. Time estimated via radar.
Broadcast media relayed report of tree snapped at base. Time estimated via radar.
Public report of a large tree branch down, reported via social media. Time estimated via social media.
NWS employee reported winds of 60 mph.
A few large tree branches blown out of trees. Time estimated via radar.
Broadcast media relayed report of a six to eight inch tree limb down near Drake. Time estimated via radar.
Trained spotter reported a six inch tree branch down. Time estimated via radar.
Broadcast media relayed report of tree branches and power lines down near 5th Street and Hart Avenue. Time estimated via radar.
Des Moines ASOS measured gust of 50 knots.
Trained spotter relayed report of large tree branches down and evergreen trees down at relative's home. Time estimated via radar.
Trained spotter reported downed large tree branches and trees at relative's home. Garage and power lines damaged by downed trees. Time estimated via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898647, 898648, 898649, 898650, 898651, 895992, 895993, 895994, 895998, 895999, 896005, 896025, 896006, 896026, 895979, 896027, 896028, 898646, 895980, 895981, 896007, 895982, 896009, 896029, 896010, 896011, 896030, 896012, 896031, 896032, 896013, 895983, 896033, 896034, 896014, 896035, 896015, 896016, 896017, 896036, and more.